Secondary Logo

Journal Logo

Letters to the Editor

Exanthematous Drug Eruption as a Side Effect of Teneligliptin

Sunil, Krupa A.; Francis, Anju K.1; Finny, Philip1,; Ike, Nancy2

Author Information
Indian Journal of Endocrinology and Metabolism: Sep–Oct 2021 - Volume 25 - Issue 5 - p 470-471
doi: 10.4103/ijem.ijem_326_21
  • Open

Sir,

Teneligliptin – a novel dipeptidyl peptidase-4 (DPP-4) inhibitor is a widely used medication for managing Type 2 diabetes mellitus as a single agent or as an add-on therapy with other oral antidiabetic agents (OADs). Teneligliptin is a cost-effective drug compared to other Gliptins and has a favourable adverse effect profile. There have been anecdotal reports of increased allergic events with the usage of various DPP-4 inhibitors.[1] This case report highlights one such case that we encountered when Teneligliptin use, in a known diabetic on Glimepiride and Metformin therapy, precipitated an exanthematous drug eruption.

A 63-year-old gentleman presented with a history of Type 2 diabetes mellitus for the past 4 years along with hypertension and benign prostatic hypertrophy. He had been previously treated with a combination of Metformin 500 mg/Glimepiride 2 mg once a day along with Telmisartan 20 mg OD and Tamsulosin 0.4 mg OD for his other comorbidities. His body mass index was 25.51 kg/m2. Lab investigations revealed that his fasting plasma glucose was 189 mg/dL and his HbA1 C was 8.0%. Due to poor glycaemic control, the Endocrinologist added Tab. Teneligliptin 20 mg OD to his present oral antidiabetic regime. After starting Teneligliptin, he presented with an exanthematous rash which appeared a few hours after starting the medication. He did not take the tablet on the second day. He had rashes persisting on the second day and the third day. The dermatologist saw him and documented pruritic maculo-papular rashes on his trunk and limbs with erythema of the palms. There were no target lesions or oral lesions. Hence Teneligliptin was discontinued. He was given topical steroids (Betamethasone 0.1% w/w 20 g cream), white soft paraffin 13.2% and light liquid paraffin 10.2% 100 g cream for 7 days. The lesions disappeared gradually after discontinuation of the drug without leaving any residual skin lesions. Adverse drug reactions were assessed based on Naranjo Algorithm and it showed a score of 7 and this is a probable risk. Table 1 shows the application of the Naranjo scale for this particular patient.[2]

T1
Table 1:
Naranjo nomogram as applied to this patient

Teneligliptin is a widely used DPP-4 inhibitor in India due to its economic pricing and easy availability. Teneligliptin is not approved by the US food and drug administration. It is approved in Japan, Argentina, Korea, and India.[1]

Most of the DPP-4 inhibitors have occasionally been reported to cause cutaneous reactions. In a study by Prabhat Agrawal et al.,[3] Teneligliptin induced diffuse erythematous pruritic cutaneous rash all over the limbs and trunk within 2 days after administration of the drug. Then the drug was stopped and Fexofenadine 120 mg once daily and topical emollients were started. The rash disappeared within 5–7 days and the symptoms reappeared when the drug was re-administered. Hence the drug was stopped in that particular person. Kaori Nakatani reported a Sitagliptin-induced drug eruption which occurred 6 months after initiation of the drug and gradually subsided after the cessation of Sitagliptin; except small itchy erythematous eruptions continued to appear due to photosensitive reaction of the drug. This is probably due to the structure and adsorption spectrum of Sitagliptin. It has three adsorptive peaks; both the 199.0 and 265.0 nm wavelengths are within the UV-C spectrum, while the 400.1 nm absorbance peak absorbs UV-A–visible light. Thus, Sitagliptin could cause persistent photosensitive eruption after cessation of the drug even with protection from UV light by hapten formation with subcutaneous protein.[4]

The UV absorption spectrum of Teneligliptin is 244.80 nm.[5] Wavelengths within the UV-A (320–400 nm) and UV-B (290–320 nm) range are more likely to cause drug-induced photosensitivity reactions.[6] Here the patient presented with idiosyncratic delayed hypersensitivity pruritic exanthematous rashes and the dermatologist documented it as generalized pruritic maculo-papular rashes on the trunk and limbs with erythema of the palms. The lesions were not confined to sun-exposed areas and the mucosa was spared.

CONCLUSION

In the present case, generalized skin reactions appeared after the administration of Teneligliptin within a day and the symptoms disappeared after the cessation of the drug with anti-allergic treatment. Hence we suggest that the skin reaction observed in this case is Teneligliptin induced and close attention should be maintained for patients who are prescribed with Teneligliptin for any adverse cutaneous events. In addition, DPP-4 drugs are known to have photosensitive reactions, and hence this group of drugs should be administered cautiously in patients who are known to have photosensitive reactions with other medications.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

Acknowledgement

We wish to acknowledge the support of our colleague Dr. Jibily Joy from the Department of Endocrinology and Metabolism.

REFERRENCES

1.
2.
3.
4.
5.
6.
Copyright: © 2022 Indian Journal of Endocrinology and Metabolism